Bulletin of Experimental Treatments for AIDS, Winter 2002
A publication of the San Francisco AIDS Foundation
Of the many symptoms associated with HIV/AIDS and its treatment, peripheral neuropathy (PN) can be among the most painful and debilitating.
The most common estimate is that about one-third of people with AIDS experience some degree of nerve damage. However, PN usually occurs in the later stages of HIV disease, and many people experience mild or no symptoms. Nerve damage may be caused by HIV itself, by opportunistic infections (OIs) such as cytomegalovirus (CMV), or as a side effect of certain anti-HIV drugs, notably ddI (didanosine, Videx), ddC (zalcitabine, Hivid), and d4T (stavudine, Zerit). In people with HIV/AIDS, PN most often affects the feet, the lower legs, and later the hands, causing numbness, tingling, and/or pain. Fortunately, there are medical treatments and other measures people with HIV/AIDS can take to ameliorate neuropathy symptoms and improve their quality of life.
Full text at: